Texas, 2013Tornado and Hail in Texas, August 14 to 15, 2013
August 14 to 15, 2013 · NWS LUB · 6 events in 3 counties and zones
Isolated storms moved south out of the Texas Panhandle, with an isolated supercell developing downstream across Hale County. This storm produced severe wind gusts and hail, along with a brief tornado west of Interstate 27 which damaged several center pivot irrigation systems.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $550,000
- Crop damage
- $10,000
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated storms moved south out of the Texas Panhandle, with an isolated supercell developing downstream across Hale County. This storm produced severe wind gusts and hail, along with a brief tornado west of Interstate 27 which damaged several center pivot irrigation systems. The storms also produced severe winds near Ropesville into the early morning hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 14, 5:20 PM CST, 3 hours 31 minutes earlier.
Area forecast discussion, Aug 14, 5:20 PM CST, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
620 PM CDT WED AUG 14 2013
.AVIATION...
COMPUTER MODELS INDICATE ANOTHER ROUND OF STORMS MOVING OFF THE
HIGHER MOUNTAINOUS TERRAIN AND AFFECTING THE TERMINALS TONIGHT.
HAVE INSERTED A TEMPO FOR THIS PROBABILITY. HOWEVER...WILL AMEND
AS NECESSARY IF RADAR TRENDS LEAN TOWARDS A WEAKENING TREND AS
SOME COMPUTER MODELS DEPICT. EASTERLY OR VARIABLE WINDS THIS
EVENING WILL VEER TO A MORE SRLY COMPONENT OVERNIGHT AS CLOUDS
SCATTER OUT. FURTHERMORE...COULD SEE MVFR CLOUD DECKS DEVELOP
OVERNIGHT AFTER THE ANTICIPATED PRECIPITATION HAS ENDED. HAVE
INSERTED A FEW AND SCT MVFR CLOUD DECK MENTION AT KCDS AND KLBB
RESPECTIVELY.
&&
.PREV DISCUSSION... /ISSUED 337 PM CDT WED AUG 14 2013/
SHORT TERM...
ISOLATED TSRA ACROSS THE WRN PANHANDLE FROM EARLIER THIS AFTN HAVE
MOSTLY DISSIPATED WITH ONLY A SMALL POSSIBILITY OF SEEING SOME
REDEVELOPMENT LATE THIS AFTN. BEST CHANCES FOR RAIN IN FIRST PERIOD
WILL COME WITH CHANCE OF AN MCS DEVELOPING ACROSS NERN NM THEN
ROLLING SEWD DOWN LOW LEVEL THETA-E RIDGE AXIS LOCATED FROM THE SWRN
PANHANDLE THROUGH THE SOUTH PLAINS. LOW LEVEL FLOW IS WEAKER THAN
YESTERDAY BUT REMAINS QUITE MOIST WHILE UPPER FLOW APPEARS TO BE IN
THE 25-35 KT RANGE AT 500 MB. COMBINATION SEEMS FAVORABLE AGAIN FOR
THE STORMS THAT HAVE ALREADY DEVELOPED ON THE HIGH TERRAIN TO
CONGEAL AND ROLL SEWD. ADDITIONAL NEGATIVE IN ADDITION TO THE WEAKER
LOW LEVEL FLOW IS INSTABILITY APPEARS MORE LIMITED THAN YESTERDAY
WITH TEMPERATURES RUNNING ABOUT 10 DEGREES COOLER. STILL...THE HRRR
IN PARTICULAR SHOWING THIS POSSIBILITY AND WILL NUDGE POPS UPWARDS
TOWARD THE LIKELY CATEGORY ACROSS THE NWRN ZONES TAPERING TO LOW
POPS EAST.
THURSDAY PRECIP FCST MAY BE LARGELY DEPENDENT ON WHAT TRANSPIRES
TONIGHT. ATTM MODELS FAVORING A DRIER DAY WITH FOCUS FOR CONVECTIVE
INITIATION TO THE WEST-NW-NORTH OF THE FCST AREA. GIVEN MOIST AIR
MASS WILL KEEP POPS ABOVE MOS GUIDANCE RANGING FROM 30 PCT WEST TO
20 PCT ELSEWHERE. TEMPS LIKELY TO BE WARMER UNLESS OVERNIGHT BECOMES
MORE EXPANSIVE IN SIZE AND DURATION THAN CURRENTLY EXPECTED. FCST
TEMPS JUST BELOW MOS NUMBERS PREFERRED ATTM.
LONG TERM...
ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS LOOKS TO BE IN STORE FOR
THE FAR SOUTHERN PANHANDLE...SOUTH PLAINS...AND ROLLING PLAINS
THURSDAY NIGHT INTO FRIDAY MORNING. A SURFACE TROUGH WILL BE LOCATED
IN VICINITY OF THE TEXAS PANHANDLE AND NEW MEXICO STATE
LINE...SERVING AS THE FOCUS FOR INITIAL ACTIVITY. NORTHWEST FLOW
ALOFT SHOULD ALLOW ANY ACTIVITY DEVELOPING ACROSS NEW MEXICO TO MOVE
INTO THE AREA AS A 20-30 KNOT LOW LEVEL JET DEVELOPS IN A FAVORABLY
SHEARED ENVIRONMENT EVIDENCED BY 35-40 KNOTS OF 0-6 KM SHEAR. MORE
NOTABLY...A SHORTWAVE TROUGH LOOKS TO MOVE FROM THE CENTRAL PLAINS
INTO THE SOUTHERN PLAINS AND SERVE AS A LARGER FOCUS FOR A COMPLEX
OF THUNDERSTORMS. TRACK OF THIS FEATURE WILL HEAVILY IMPACT RAINFALL
EXTENT AND INTENSITY ACROSS WEST TEXAS...BUT BELIEVE SCATTERED POPS
ARE MORE THAN WARRANTED. A FEW STORMS MAY BECOME SEVERE GIVEN THE
SHEAR AND STEEP LOW TO MID LEVEL LAPSE RATES IN PLACE. PRECIPITABLE
WATER VALUES WELL OVER AN INCH WILL ALSO PROMOTE HEAVY RAINFALL.
KEPT ISOLATED POPS IN THE FORECAST FRIDAY AND FRIDAY NIGHT AS
UPSLOPE FLOW REESTABLISHES ITSELF IN WAKE OF THE ABOVE MENTIONED
STORM COMPLEX. UPPER FLOW WILL VEER MORE NORTHERLY...SO CHANCES OF
SEEING HIGHER TERRAIN INITIATED CONVECTION OUT OF NEW MEXICO WILL
DECREASE TO AREAS IMMEDIATELY ADJACENT TO THE STATE LINE.
HOWEVER...WITH LINGERING FRONTAL BOUNDARY PRODUCING LOCALIZED
UPSLOPE AND NEARBY SHORTWAVE TROUGH...WILL KEEP SLIGHT CHANCES FOR
EVERYONE. UPSLOPE WINDS WILL CONTINUE INTO SATURDAY...BUT CONTINUED
VEERING OF STEERING FLOW AND APPROACH OF UPPER HIGH WILL PRECLUDE
MENTION OF STORMS FOR NOW. RIDGING WILL SLOWLY DRIFT EAST DOWNSTREAM
OF A TROUGH PUSHING ONTO THE WESTERN CONUS COAST LATE IN THE
WEEKEND...VEERING UPPER WIND FIELDS NORTH/NORTHEASTERLY AND
SUBSEQUENTLY KEEPING CONDITIONS DRY ACROSS THE AREA WITH SOUTHERLY
WINDS AT THE SURFACE. THIS TROUGH LOOKS TO RIDE NORTH OF THE
SOUTHERN PLAINS AT THIS TIME AND NORTH OF THE UPPER HIGH...PUTTING A
DAMPER ON HOPES FOR ANY LARGE SCALE LIFT TO GENERATE
SHOWER/THUNDERSTORM ACTIVITY.
TEMPERATURES WILL REMAIN AT OR BELOW NORMAL THROUGH MUCH OF THE
EXTENDED DUE TO WET SOIL FROM THE RECENT RAINFALL AND LACK OF ANY
SCORCHING DESERT AIRMASSES MAKING IT IN FROM THE SOUTHWEST. HIGHS
WILL RANGE IN THE MID 80S TO MID 90S WITH LOWS IN THE LOW 60S TO LOW
70S.
&&
.PRELIMINARY POINT TEMPS/POPS...
FRIONA 62 89 62 87 62 / 50 30 30 20 20
TULIA 63 87 63 85 62 / 50 20 40 20 20
PLAINVIEW 64 86 65 88 64 / 50 20 40 20 20
LEVELLAND 66 90 65 92 64 / 50 20 30 20 20
LUBBOCK 66 90 67 91 65 / 50 20 30 20 20
DENVER CITY 68 90 66 94 66 / 30 20 30 20 20
BROWNFIELD 68 91 66 93 65 / 40 20 30 20 20
CHILDRESS 68 90 69 89 66 / 30 20 40 20 20
SPUR 70 89 68 94 66 / 30 20 40 20 20
ASPERMONT 71 90 71 93 68 / 30 20 40 20 20
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
29
Hazardous weather outlook, Aug 14, 10:18 AM CST, 10 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1118 AM CDT WED AUG 14 2013
TXZ021>044-151630-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1118 AM CDT WED AUG 14 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
CONVECTIVE
GENERALLY UNORGANIZED ISOLATED TO SCATTERED THUNDERSTORMS WILL BE
POSSIBLE THIS AFTERNOON ACROSS THE SOUTH PLAINS AREA WITH A SLIGHT
PREFERENCE TOWARD THE EXTREME SOUTHWESTERN PANHANDLE AND THE
NORTHWESTERN SOUTH PLAINS. SOME LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE WITH THESE SHOWERS AND STORMS.
A CHANCE ALSO EXISTS FOR ANOTHER ORGANIZED THUNDERSTORM COMPLEX TO
MOVE TO THE SOUTHEAST OUT OF NORTHEASTERN NEW MEXICO INTO THE
SOUTHERN PANHANDLE AND THE SOUTH PLAINS AND ROLLING PLAINS. THE
GREATEST THREAT FROM THIS ACTIVITY WILL BE LOCALLY HEAVY RAINFALL
AND FREQUENT CLOUD TO GROUND LIGHTNING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THUNDERSTORM CHANCES WILL CONTINUE ON THURSDAY AND FRIDAY. A FEW
OF THESE STORMS COULD BECOME STRONG TO SEVERE AND PRODUCE LOCALLY
HEAVY RAINFALL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Aug 14, 6:35 PM CST, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
735 PM CDT WED AUG 14 2013
TXZ022-023-150100-
CASTRO-SWISHER-
735 PM CDT WED AUG 14 2013
...SIGNIFICANT WEATHER ADVISORY FOR SWISHER AND CASTRO COUNTIES...
AT 733 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EXTREME NORTHWESTERN SWISHER COUNTY...MOVING
SOUTHEAST AT 10 MPH.
NICKEL SIZE HAIL...WINDS SPEEDS UP TO 40 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...AND HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES... AND
SEEK SHELTER IN A STURDY STRUCTURE IMMEDIATELY IF THUNDER IS HEARD.
LAT...LON 3459 10176 3446 10208 3470 10216 3475 10206
3475 10192
TIME...MOT...LOC 0034Z 326DEG 7KT 3467 10199
16Special weather statement, Aug 14, 7:13 PM CST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
813 PM CDT WED AUG 14 2013
TXZ022-023-150145-
CASTRO-SWISHER-
813 PM CDT WED AUG 14 2013
...SIGNIFICANT WEATHER ADVISORY FOR SWISHER AND CASTRO COUNTIES...
AT 807 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES NORTHWEST OF TULIA...MOVING SOUTHEAST AT
10 MPH.
NICKEL SIZE HAIL...WINDS SPEEDS UP TO 40 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...AND HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES... AND
SEEK SHELTER IN A STURDY STRUCTURE IMMEDIATELY IF THUNDER IS HEARD.
LAT...LON 3475 10162 3448 10168 3441 10196 3463 10206
3475 10191
TIME...MOT...LOC 0113Z 327DEG 10KT 3458 10192
16Special weather statement, Aug 14, 7:31 PM CST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
831 PM CDT WED AUG 14 2013
TXZ022-023-150200-
CASTRO-SWISHER-
831 PM CDT WED AUG 14 2013
...SIGNIFICANT WEATHER ADVISORY FOR SWISHER AND CASTRO COUNTIES...
AT 828 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES WEST OF TULIA...MOVING SOUTH AT 10
MPH. IN ADDITION...ANOTHER STRONG THUNDERSTORM WAS LOCATED NEAR
HAPPY...ALSO MOVING SOUTH AT APPROXIMATELY 10 MILES PER HOUR.
NICKEL SIZE HAIL...WINDS SPEEDS UP TO 40 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE IMMEDIATELY IF THUNDER IS HEARD.
LAT...LON 3475 10157 3474 10153 3444 10177 3439 10203
3464 10203 3475 10194
TIME...MOT...LOC 0129Z 346DEG 6KT 3457 10195
16Special weather statement, Aug 14, 8:48 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
948 PM CDT WED AUG 14 2013
TXZ023-024-150315-
BRISCOE-SWISHER-
948 PM CDT WED AUG 14 2013
...SIGNIFICANT WEATHER ADVISORY FOR BRISCOE AND NORTHERN SWISHER
COUNTIES...
AT 942 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS OVER NORTHEASTERN SWISHER COUNTY AND
NORTHERN BRISCOE COUNTY...MOVING SOUTH AT 30 MPH.
TORRENTIAL DOWNPOURS ARE LIKELY WITH THESE STORMS. RAINFALL RATES IN
EXCESS OF FOUR INCHES PER HOUR WILL CAUSE FLOODING OF LOW LYING AND
POOR DRAINAGE AREAS. BE PREPARED TO MOVE TO HIGHER GROUND AND AWAY
FROM STREAMS AND CREEKS IF A WARNING IS ISSUED.
IN ADDITION TO HEAVY RAIN...PEA SIZE HAIL AND WINDS UP TO 50 MPH
WILL ALSO BE POSSIBLE AS THE STORMS APPROACH MACKENZIE
RESERVOIR...VIGO PARK AND AREAS NORTH OF SILVERTON.
STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN
A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED AND DO NOT ATTEMPT TO
DRIVE ACROSS WATER OF UNKNOWN DEPTH.
LAT...LON 3451 10102 3450 10159 3458 10160 3460 10179
3475 10179 3475 10109
TIME...MOT...LOC 0244Z 359DEG 28KT 3468 10151
24Event by event
3 hail, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.
Hail, Hale
- When
- August 14, 8:51 PM CST
- Where
- Hale County, 1 mi NNW of Plainview
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 34.213, -101.707
A citizen reported quarter size hail and estimated 60 mph winds near Plainview. No damage was reported.
Hail, Hale
- When
- August 14, 9:19 PM CST
- Where
- Hale County, 4 mi E of Halfway
- Measured
- 1.75 in hail
- Property damage
- $300,000
- Crop damage
- $10,000
- Reported by
- Public
- Coordinates
- 34.180, -101.880
A citizen reported golf ball size hail east of Halfway. Damage to center pivots, grain crops, and half a dozen power poles was reported in the area between Edmonson and Hale Center due to the large hail and strong thunderstorm winds.
Thunderstorm Wind, Hale
- When
- August 14, 9:58 PM CST
- Where
- Hale County, 4.87 mi NW of Alley
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 33.940, -101.900
A fire department official estimated winds up to 80 mph and quarter size hail west of Interstate 27 and north of Farm to Market Road 54 northwest of Abernathy.
Tornado, Hale
- When
- August 14, 9:58 PM CST to 9:59 PM CST
- Where
- Hale County, 4.87 mi NW of Alley to 4.82 mi NW of Alley
- Rating
- EF0
- Path length
- 0.07 mi
- Path width
- 25 yd
- Property damage
- $250,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 33.940, -101.900
A fire department official reported a brief tornado touchdown west of Interstate 27 and north of Farm to Market Road 54 northwest of Abernathy. Several center pivot irrigation systems were damaged before the tornado lifted.
Thunderstorm Wind, Hockley
- When
- August 15, 12:21 AM CST
- Where
- Hockley County, 6 mi NNW of Ropesville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 33.500, -102.190
A local meteorologist observed estimated 60 mph winds and penny size hail near Ropesville. No damage was reported.
Hail, Lynn
- When
- August 15, 12:45 AM CST to 1:00 AM CST
- Where
- Lynn County, Tahoka
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 33.180, -101.780
Local law enforcement officials reported nickel size hail in Tahoka. No damage was reported.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Florida, August 14, 2013$100,000 · 1 event
- Tornadoes and Hail in Texas, August 14, 2013$41,000 · EF0 · 18 events
- Flash Flood in Louisiana, August 14, 2013$50,000 · 1 event
- Flash Flooding in Georgia, August 14 to 15, 2013$40,000 · 2 events
- Flash Flooding in Texas, August 14, 2013$23,000 · 2 events
- Flash Flood and Hail in Kansas, August 14, 20131.75 in hail · 12 events
- Heavy Rain in Texas, August 14, 20137 events
- Damaging Winds and Heavy Rain in Georgia, August 14 to 15, 201350 kt wind · 7 events
- Damaging Winds in Florida, August 14, 201350 kt wind · 6 events
- Flash Flooding in Alabama, August 14 to 15, 20134 events
- Damaging Winds in Georgia, August 14, 201350 kt wind · 4 events
- Hail in Colorado, August 14, 20131.25 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 465659, 465660, 465661, 465663, 465665, 465667.